Home > News > News stories > UPDATE following death of 15-year-old girl in Northallerton

UPDATE following death of 15-year-old girl in Northallerton

Posted on in News stories

Police are now in a position to name the 15-year-old girl who died in hospital after collapsing in the Applegarth car park in Northallerton on the night of Saturday 11 May.

Her name is Leah Heyes from Northallerton.

Officers are continuing their investigation into Leah’s death to determine the circumstances that led to the tragic events of Saturday night.  

A post mortem is due to be carried out to determine the cause of her death.

 We believe that Leah had taken the drug MDMA – also known as ecstasy or a “bomb” – prior to collapsing and we reiterate our warning to anyone who uses drugs, of the potential consequences.

 At this stage, one teenage boy has been arrested on suspicion of being concerned in the supply of class A drugs. However, officers have not ruled out making further arrests as the investigation continues.

 We urge anyone who was in the area at the time or has any information about the events on Saturday night, to come forward and speak to the police if they have not already done so.

 Please call North Yorkshire Police on 101, select option 2 and ask for Northallerton CID.

 If you wish to remain anonymous, you can pass information to Crimestoppers on 0800 555 111.

 Please quote reference number 12190085105.

Some advice from Public Health about MDMA also known as ecstasy and in some cases, as a “bomb”. 

What is MDMA?

Ecstasy comes in pill or powder form. When it’s a powder it’s called by its chemical name, MDMA, but it’s the same drug as ecstasy.

Ecstasy powder looks like white / grey crystals and is called MDMA, ‘mandy’ or ‘MD’.

How is MDMA taken?

MDMA powder is taken by dabbing it onto their gums or by swallowing it wrapped in a cigarette paper, which is sometimes called ‘bombing’.

When in tablet form, Ecstasy pills are usually swallowed, although some people crush them up and snort them.

What are the effects of MDMA?

MDMA affects the user in a number of ways including increased euphoria and energy, high blood pressure and heart rate and it also affects mood, appetite and sleep. It can cause the user to be less uninhibited and feel an emotional closeness to others.

What are the side-effects and risks of MDMA?

The affects of MDMA can be very unpredictable; it is hard to know the strength of the substance or what other drugs it might have been mixed with.

Use of MDMA has been linked to liver, kidney and heart problems so anyone with a heart condition, blood pressure problems, epilepsy or asthma can have a very dangerous reaction to the drug.

Other medical issues can include inability to control body temperature, which can increase the chances of overheating and dehydration, and because MDMA can cause the body to release a hormone which stops it making urine drinking too much water / fluids can also be dangerous.

Taking even a small amount of MDMA, either in tablet form or as a powder can lead to very serious health complications and can even be fatal.

Advice for parents / carers

Parents / carers are asked to be alert to this issue – if you are worried about your child it is important to talk to them – try to allow plenty of time for this conversation, ask open-ended questions and stay calm.

We would recommend parents / carers to look at the FRANK A-Z of drugs to make sure your knowledge is up-to-date and accurate; for further information go to Frank http://www.talktofrank.com/

You will find some helpful advice on signs and symptoms and how to talk to your child about drugs on this site.

If you suspect a child or young person has become ill as a result of consuming MDMA you should seek immediate medical attention.

Last modified: May 13, 2019